Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 9, 2023, 8:40 PM CDT for St. Clair County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 8:40 PM CDT (01:40 UTC)
- Expired
- Aug 9, 2023, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3565 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 18.4
The text
As transmitted.
985
WGUS54 KBMX 100140
FFWBMX
ALC115-100445-
/O.NEW.KBMX.FF.W.0023.230810T0140Z-230810T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
840 PM CDT Wed Aug 9 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central St. Clair County in central Alabama...
* Until 1145 PM CDT.
* At 840 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pell City, Leeds, Moody, Springville, Odenville, Lincoln,
Margaret, Argo, Ashville, Branchville, Bald Rock, Harrisburg,
Logan Martin Lake, Chula Vista, St. Clair Springs, Wattsville,
Caldwell, Cropwell and St. Clair County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3356 8655 3362 8655 3362 8654 3366 8653
3371 8652 3374 8654 3377 8654 3377 8656
3380 8656 3383 8645 3382 8643 3385 8639
3382 8624 3361 8619 3361 8620 3360 8618
3359 8622 3354 8619 3352 8623
FLASH FLOOD...RADAR INDICATED
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:30 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 4:30 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 430 PM CDT Wed Aug 9 2023 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 111 PM CDT WED AUG 9 2023 This afternoon and evening...an area of thunderstorms is expected to move across northern Alabama through the early evening. Instabilities will start off around 3000 to 4000 J/kg this afternoon, with PW values around the 90th percentile. Though shear will start off low, values are expected to increase to around 50 or so knots by mid afternoon as the area of storms approaches the northern counties. High res models bring activity into the northwest around 3 pm and moving through mainly the northern half of central Alabama the rest of the afternoon and evening. Any of this activity could produce strong storms with rotating storms possible from so much shear expected. Damaging winds would be the main threat. In the southern half of the area this afternoon, in areas away from the influence of the cluster of storms across northern Alabama, diurnally driven isolated to scattered showers and thunderstorms could move through the area. With instabilities so high, a few storms could be strong to severe, though the chances are lower. Damaging winds would again be the main threat. Models show a break late this evening through around midnight. Another wave of storms is expected to move from western TN into northwest central Alabama between midnight and 2 am. From here, the line will move very quickly east and move out of the state by 3 or 4 am. Shear will be very high, though instabilities will be limited. The strength of these storms highly depends on what activity occurs across the northern counties this afternoon and how much the area can be worked through. Damaging winds will be possible with any strong to severe storms overnight. A boundary will then move into the state bringing a chance for more convection through the rest of the day on Thursday. Exact timing and location of the boundary and storm development could change, but for now, scattered showers and thunderstorms will be possible through the morning and afternoon across the northern half of the state. There will be enough shear, moisture, and instabilities remaining for a few severe storms to be possible. The boundary is expected to continue to weaken through the day, with more isolated storms possible in the southern half of the area through the afternoon. Heat indices will again be in the triple digits across the south today, with a Heat Advisory to remain in effect. Tomorrow, heat indices will be 105 in several counties in the south, south of the boundary. Will continue the Heat Advisory for now through the evening, though depending on cloud cover tomorrow, a few of the northern counties in the Advisory may need to be cancelled early. 24 && .LONG TERM... (Thursday night through next Tuesday) Issued at 406 PM CDT WED AUG 9 2023 No major changes were made to the extended. Scattered storms will remain possible for Friday night with NW flow around the N Gulf upper ridge. NW flow continues for the weekend but with a tad less low level moisture with the upper ridge expanding N and NW. Diurnal storms will remain possible over the weekend. A front is progged to move into AL Mon into Tue with continued storms chances along and ahead of the boundary. Depending on how far S the boundary gets, extended guidance tries to bring some drier air at the least into the NRN counties for the middle of next week across the N half of C AL. This should help the humidity at the least. 08 Previous long-term discussion: (Thursday through Tuesday) Issued at 345 AM CDT WED AUG 9 2023 Thursday and Friday. Mid-level ridging will begin to build over Central Gulf of Mexico to begin the long-term forecast period while a more zonal flow pattern aloft will allow more disturbances to move east from over the Central Plains to over the Mid-South and Tennessee Valley Regions through the day Thursday. Expect chances for showers and thunderstorms to be highest across the far northern counties with lower chances further south. A shortwave trough will move east over the Southern Appalachians on Friday, resulting in the better chances for shower and thunderstorm activity being across the northern and eastern counties. Saturday through Tuesday. The mid-level ridging will continue to gradually amplify further on Saturday, resulting in a more isolated coverage of shower and thunderstorm activity each day through the weekend. Global model solutions begin to diverge significantly toward Monday with regard to ridge strength over our area along with the amplification of an upper low over Northeast Canada and potential compact mid-level low over the Northern Plains. General trends are for the ridging over us to weaken to an extent, permitting some increase in PoPs across the south/southeast counties by Tuesday. Hazard assessment... heat concerns continue. Heat will remain the story through the extended forecast period with heat indices around 105 expected across the southern half of the area on Thursday, followed by all but the far north/northeast on Friday with potential for values near 100 south. Values will be around 105 degrees for most of the area Saturday and Sunday with values again near 110 far south. Some limited relief may materialize across the far north/northeast counties Monday while the rest of the area will continue to experience values over 105 degrees with readings close to 110 possible far southeast and far west. Some reduction in the heat indices across the northern half of the area may materialize on Tuesday, but it is good to remain cautious given the aforementioned spread in guidance solutions this far out. 05 && .AVIATION... (18Z TAFS) Issued at 111 PM CDT WED AUG 9 2023 An area of storms is expected to move across the northern half of Alabama through the evening. Activity should remain just north of KBHM, KANB, and KASN, though a few stray showers and thunderstorms could move to each site. Exact movement and timing of any activity over any TAF site is low confidence for now so included VCSH and will update when needed. At KMGM and KTOI this afternoon, isolated diurnally driven convection is possible. Included VCSH again for uncertainties in timing and location of any activity. Overnight through Thursday, a boundary will move south with waves of activity expected. Timing and coverage of activity overnight will depend on how much the environment is worked through from each wave before that. 24 && .FIRE WEATHER... Chances for showers and thunderstorms will remain higher across the northern counties through Friday, followed by isolated to scattered activity expected across the area over the weekend and into early in the next work week. Minimum relative humidity values will be in the 45 to 65 percent range on Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 90 70 92 / 50 50 50 40 Anniston 72 91 72 92 / 50 50 50 50 Birmingham 74 91 74 92 / 50 50 50 50 Tuscaloosa 75 91 74 93 / 40 40 40 50 Calera 75 92 75 92 / 40 40 50 50 Auburn 75 91 75 91 / 20 30 30 50 Montgomery 77 96 76 96 / 20 30 30 50 Troy 75 97 76 97 / 10 20 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT Thursday for the following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Dallas-Elmore- Greene-Hale-Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike- Russell-Sumter-Tuscaloosa. && SHORT TERM...24 LONG TERM....08 AVIATION...24
Hazardous weather outlook, Aug 9, 2:17 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 217 PM CDT Wed Aug 9 2023 ALZ011>015-017>050-102230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 217 PM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms, with damaging winds and large hail, are possible across Central Alabama into the evening hours. Additional severe storms are possible after midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across portions of Central Alabama on Thursday. Storms will pose a threat of damaging wind gusts. Heat indices will approach 105 degrees across southern portions of Central Alabama through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through and Thursday.
In the hours before
Local storm report, Aug 9, 7:00 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
700 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Tstm Wnd Dmg 1 WNW Hamilton 34.14N 88.00W
08/09/2023 Marion AL Emergency Mngr
Tree with power lines down on Spring Street
in Hamilton, AL.
&&
SerreLocal storm report, Aug 9, 7:08 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Birmingham AL
708 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Tstm Wnd Dmg 1 WNW Hamilton 34.14N 88.00W
08/09/2023 Marion AL Emergency Mngr
Tree with power lines down on Spring Street
in Hamilton, AL.
0425 PM Tstm Wnd Dmg 3 WNW Weston 34.18N 88.08W
08/09/2023 Marion AL Fire Dept/Rescue
A tree was blown down and blocking the
roadway.
0517 PM Hail Rickwood Caverns 33.88N 86.86W
08/09/2023 E1.25 inch Blount AL Public
0522 PM Tstm Wnd Dmg 3 SE Remlap 33.81N 86.57W
08/09/2023 Blount AL Public
Several trees down on Pine Mountain Road
near Remlap, AL.
0523 PM Hail 1 WNW Smoke Rise 33.89N 86.85W
08/09/2023 E2.00 inch Blount AL Public
Pics from Smoke Rise.
0529 PM Hail 1 E Hayden 33.90N 86.74W
08/09/2023 E1.00 inch Blount AL Public
0533 PM Hail 1 WNW Hayden 33.90N 86.76W
08/09/2023 E1.75 inch Blount AL Fire Dept/Rescue
&&Local storm report, Aug 9, 7:15 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
715 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Tstm Wnd Dmg 2 SW Riverside 33.59N 86.23W
08/09/2023 St. Clair AL Emergency Mngr
Tree on the road near the intersection of US
HWY 78 and KOA Road.
&&
SerreLocal storm report, Aug 9, 7:34 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
734 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Gst Russell Field Airport 32.92N 85.96W
08/09/2023 E46 MPH Tallapoosa AL AWOS
46 mph wind gust at the Alexander City
Airport AWOS site.
&&
SerreLocal storm report, Aug 9, 7:36 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
736 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail 2 W Russell Field Airpo 32.91N 85.99W
08/09/2023 E1.25 inch Tallapoosa AL Public
&&
MALLocal storm report, Aug 9, 8:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
816 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Dmg 3 WNW Corinth 33.48N 85.63W
08/09/2023 Randolph AL Emergency Mngr
Trees down over the northern part of
Randolph County, generally between County
Road 29 and County Road 313.
&&
SerreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 70 min |
| Aug 9, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 54 min |
| Aug 9, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 55 min |
| Aug 9, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 51 min |
| Aug 9, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 64 min |
| Aug 9, 7:35 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 3 hr |
| Aug 9, 7:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Aug 9, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 50 min |
| Aug 9, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 40 min |
| Aug 9, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 64 min |
| Aug 9, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 44 min |
| Aug 9, 8:24 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 81 min |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 44 min |
| Aug 9, 8:50 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 55 min |
| Aug 9, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 72 min |
| Aug 9, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 48 min |
| Aug 10, 1:42 AM CDT | Special Weather Statement | BMX | Marion | 63 min |
| Aug 10, 2:21 AM CDT | Special Weather Statement | BMX | Marion, Winston | 54 min |
| Aug 10, 2:23 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 67 min |
| Aug 10, 3:24 AM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | BMX | DeKalb | 47 min |
| Aug 10, 6:34 AM CDT | Special Weather Statement | BMX | Shelby | 26 min |
| Aug 10, 7:00 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.